Georgia, 2014

Damaging Wind in Georgia, August 18, 2014

August 18, 2014 · NWS CHS · 1 event in 1 county or zone

A few thunderstorms developed over the area as a mid-level shortwave shifted over a moist and warm environment in the southeastern United States.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A few thunderstorms developed over the area as a mid-level shortwave shifted over a moist and warm environment in the southeastern United States.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 18, 4:46 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 18, 4:46 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
546 PM EDT MON AUG 18 2014

.SYNOPSIS...
THROUGH FRIDAY...ATLANTIC HIGH PRESSURE WILL REMAIN SOUTHEAST
OF THE REGION AND A TROUGH OF LOW PRESSURE WILL PREVAIL INLAND.
A COLD FRONT WILL ADVANCE THROUGH THE AREA THIS WEEKEND...THEN
HIGH PRESSURE WILL BUILD FROM THE NORTH INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
EARLY MONDAY EVENING...ADJUSTED POPS BASED ON RECENT/EXPECTED NEAR
TERM TRENDS.

INTO THIS EVENING...MULTIPLE MESOSCALE BOUNDARIES EMBEDDED WITHIN
DEEP LAYER WESTERLY FLOW AND A PERSISTENT LOW-LEVEL POOL OF
HIGH THETA-E AIR WILL CONTINUE TO SUPPORT ISOLATED/SCATTERED
THUNDERSTORMS WHICH WILL GENERALLY MOVE TOWARD THE EAST AT 15-20
MPH.

850-500 MB WINDS 20-25 KT...MLCAPES 2500-3500 J/KG AND DCAPES
EXCEEDING 1000 J/KG SUGGEST THAT MULTICELL THUNDERSTORMS COULD
PRODUCE ISOLATED/DAMAGING WIND GUSTS. MAINTAINED A MENTION OF
ISOLATED SEVERE THUNDERSTORMS WITHIN THE HAZARDOUS WEATHER
OUTLOOK.

AFTER DARK...DIURNAL STABILIZATION WILL TRANSLATE TO A GRADUAL
DECREASE IN THUNDERSTORMS COVERAGE/INTENSITY. AFTER MIDNIGHT...POPS
TAPER TO LESS THAN 15 PERCENT ALL AREAS. CLOUDS LEFT BEHIND BY
EVENING CONVECTION SHOULD THIN WITH TIME.

LOW TEMPS BY DAYBREAK WILL AVERAGE IN THE MID 70S MOST AREAS...
CLOSE TO 80F AT THE COAST AND PERHAPS ISOLATED LOWER 70S WHERE
RAIN FALLS FAR INLAND.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
TUESDAY...THE LARGE SCALE PATTERN SHOWS A SUB-TROPICAL RIDGE ALIGNED
EAST-WEST ACROSS THE SW ATLANTIC...FLORIDA AND INTO THE GULF OF
MEXICO. WE/RE SITUATED ON THE NORTHERN SIDE OF THIS FEATURE WITHIN A
FAIRLY ZONAL FLOW ALOFT. WHILE WE STILL DO HAVE SOME CAP IN PLACE
DURING THE MORNING...A FAIRLY WELL PRONOUNCED SHORT WAVE...LOCATED
IN THE WESTERN TN VALLEY THIS EVENING WILL ARRIVE DURING THE
AFTERNOON. IT/LL TAP INTO CONSIDERABLE PWATS GREATER THAN 2 INCHES
AND A MOISTURE PROFILE THAT EXTENDS THROUGH MUCH OF THE TROPOSPHERE.
CONVECTION WILL START DEVELOP ALONG THE RESULTANT SEA BREEZE DURING
THE EARLY AND MID AFTERNOON AS WE HIT OUR CONVECTIVE TEMPS. BUT
ADDITIONAL ACTIVITY WILL TRIGGER JUST UPSTREAM IN RESPONSE TO
DIFFERENTIAL HEATING BOUNDARIES AND DUE TO THE PROXIMITY TO THE
INLAND SURFACE TROUGH. SOME ORGANIZATION OF STORMS WILL LIKELY OCCUR
IN RESPONSE TO THE APPROACHING SHORT WAVE...WITH THE GREATEST
COVERAGE TO OCCUR ACROSS OUR CHARLESTON QUAD-COUNTY WHERE 50 POPS
HAVE BEEN INTRODUCED. FURTHER SOUTH/SW WE HAVE ALSO SHOWN CHANCE
POPS...BUT MAINLY IN THE 30-40 PERCENTILE. THERMODYNAMICS AREN/T
OVERLY IMPRESSIVE...BUT EVEN SO MLCAPES 2500-3500 J/KG AND DCAPES
AROUND 1000 J/KG SUGGEST A POTENTIAL FOR ISOLATED AND BRIEF WET
MICROBURSTS.

IT/LL BE ANOTHER HOT AND HUMID DAY WITH 850 TEMPS RISING TO NEAR
19-20C AIDED BY DOWNSLOPE FETCH OFF THE APPALACHIANS WITHIN A DEEP
WESTERLY FLOW. BUT ACTUAL MAX TEMPS WILL BE DETERMINED BY THE ONSET
OF SHOWERS/T-STORMS AND THE THICKER/WIDESPREAD CLOUD COVER. FOR NOW
WE HAVE PLAYED A MORE CONSERVATIVE MID-UPPER 90S...WITH EVEN 90 OR
LOWER 90S AT THE COAST PRIOR TO THE SEA BREEZE FORMATION. DEW POINTS
WON/T BE ABLE TO MIX OUT MUCH WITH PLENTIFUL MOISTURE...AND WHEN
COMBINED WITH THESE TEMPS WILL SUPPORT A MAX HEAT INDEX OF
103-108...OR A LITTLE SHY OF THE HEAT ADVISORY CRITERIA. A FEW
COMMUNITIES NEAR THE COAST COULD BRIEFLY HIT A HEAT INDEX OF 110
DEGREES WITH POOLING OF DEW POINTS NEAR THE PASSAGE OF THE SEA
BREEZE. BUT THIS WOULD BE A SHORT-LIVED OCCURRENCE AND ENCOMPASS TOO
SMALL OF AN AREA TO REQUIRE ANY HEAT ADVISORY.

WEDNESDAY THROUGH THURSDAY...THE PATTERN ALOFT WILL AMPLIFY THROUGH
THE PERIOD AS A THE MID/UPPER LOW OVER THE GREAT LAKES WEDNESDAY
WILL HEAD TOWARD THE MASON-DIXON LINE THURSDAY. SIMULTANEOUSLY THE
SUB-TROPICAL ANTICYCLONE OVER THE GULF WILL EXPAND NORTHWARD. RISING
MID LEVEL HEIGHTS...850 MB TEMPS CLIMBING ANOTHER DEGREE OR SO AND
AN EXPANSION OF THE LOW LEVEL THICKNESS IMPLIES THAT THE HEAT WILL
BE CRANKED UP.

WITH NVA ACROSS THE REGION WEDNESDAY THERE IS LITTLE CHANCE OF
CONVECTION...AND AT BEST ONLY HINTS OF A WEAK SHORT WAVE WITHIN THE
NW FLOW THURSDAY. FOR NOW WE/LL GO WITH ONLY SLIGHT CHANCE POPS EACH
AFTERNOON/EVENING WITH THE WARM MID LEVELS AND ASSOCIATED SUBSIDENCE
CAP...WITH THE OPTION TO INCREASE POPS ON THURSDAY SHOULD A BETTER
DEFINED FEATURE INDEED ARRIVE.

GIVEN THE LIMITATION OF SHOWERS/T-STORMS WE LOOK FOR TEMPS TO CLIMB
ANOTHER DEGREE OR TWO EACH DAY...PERHAPS MAKING A RUN FOR RECORDS
AND MAYBE EVEN THE CENTURY MARK IN A COUPLE OF SPOTS /SEE THE
CLIMATE SECTION BELOW MORE ADDITIONAL INFORMATION/. THERE WILL BE
SOME MIXING OUT OF AFTERNOON DEW POINTS WITH THE DEEP OFFSHORE
TRAJECTORIES...BUT WE CERTAINLY COULD BE CLOSE TO OUR HEAT INDEX
CRITERIA OF 110 DEGREES BOTH AFTERNOONS...ESPECIALLY THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE UPPER RIDGE AXIS TO OUR WEST WILL BECOME MORE AMPLIFIED WHILE A
TROUGH CARVES OUT ACROSS THE MID-ATLANTIC REGION. MEDIUM RANGE
GUIDANCE IS IN GOOD AGREEMENT THAT A BACKDOOR COLD FRONT WILL DROP
TOWARD THE AREA ON FRIDAY...PUSHING THROUGH ON SATURDAY.
COMPRESSIONAL HEATING ON FRIDAY AHEAD OF THE FRONT WILL YIELD HIGHS
IN THE MID TO UPPER 90S. SOMEWHAT COOLER CANADIAN HIGH PRESSURE
BUILDS IN FROM THE NORTH SUNDAY INTO MONDAY WITH INCREASING RAIN
CHANCES AS BETTER CONVERGENCE DEVELOPS.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
MAINLY VFR CONDITIONS THROUGH 18Z TUESDAY. THUNDERSTORMS SHOULD
DEVELOP IN THE VICINITY OF THE TERMINALS INTO THIS EVENING. WILL
AMEND AS DICTATED BY NEAR TERM CONVECTIVE TRENDS. THUNDERSTORMS
WILL REDEVELOP TUESDAY...BUT MOST LIKELY NOT BEFORE 18Z.

EXTENDED AVIATION OUTLOOK...DECENT SHOT AT FLIGHT RESTRICTIONS IN
SCATTERED SHRA/TSRA TUESDAY AFTERNOON/EVENING AS A DISTURBANCE MOVES
BY IN THE MID LEVELS OF THE ATMOSPHERE. THEN VFR MUCH OF THE TIME
THROUGH FRIDAY...WITH THE NEXT GOOD CHANCE OF SUB-VFR WEATHER TO
OCCUR SATURDAY AS A COLD FRONT MOVES IN WITH SCATTERED SHRA/TSRA.

&&

.MARINE...
ANY THUNDERSTORMS WHICH EMERGE FROM LAND COULD PRODUCE STRONG WIND
GUSTS THROUGH THIS EVENING.

OUTSIDE ANY THUNDERSTORMS...THE SEA BREEZE WILL GIVE WAY TO ANOTHER
ROUND OF ELEVATED SW WINDS TONIGHT. CAPPED WINDS AT 20 KT...BUT
ISOLATED GUSTS AS HIGH AS 25 KT CANNOT BE RULED OUT ESPECIALLY
WITHIN AMZ350 AND AMZ374. WINDS WILL THEN VEER TOWARD THE W/SW AND
WILL DIMINISH AS THE LAND BREEZE DEVELOPS LATER TONIGHT. SEAS WILL
RANGE FROM 2-4 FT WITHIN NEARSHORE WATERS TO AS HIGH AS 4-5 FT
BEYOND 20 NM.

TUESDAY...WINDS WILL BE SOMEWHAT ELEVATED ACROSS THE MARINE
COMMUNITY FOR MID-LATE AUGUST...WITH A SOMEWHAT ENHANCED GRADIENT
BETWEEN THE SUB-TROPICAL ATLANTIC RIDGE TO THE SE AND SOUTH AND AN
INLAND TROUGH TO THE NW. GIVEN SOME BOOST FROM THE SEA BREEZE
CIRCULATIONS SW AND SOUTH WINDS WILL PEAK AS HIGH AS 15-20 KT. SEAS
WILL HOLD AT OR BELOW 4 FT. MARINERS ARE ADVISED THAT SOME STRONGER
STORMS WILL MOVE OFF THE COAST IN THE LATE AFTERNOON AND EARLY AT
NIGHT. SOME OF THESE WILL PRODUCE FREQUENT LIGHTNING STRIKES...HEAVY
RAINS AND POSSIBLE WIND GUSTS IN EXCESS OF 30-40 KT.

WEDNESDAY THROUGH THURSDAY...THE PATTERN TRENDS TOWARD MORE TRANQUIL
CONDITIONS AS THE GRADIENT GRADUALLY RELAXES BETWEEN THE INLAND
TROUGH AND THE RIDGING ACROSS FLORIDA. WEST AND SW WINDS WILL HOLD
UNDER 10 OR 15 KT AND SEA AT OR BELOW 3 FT.

FRIDAY THROUGH SATURDAY...AN UPSTREAM COLD FRONT WILL APPROACH
FRIDAY AND LOOKS TO SHIFTS THROUGH ON SATURDAY...AS WINDS CLOCK
AROUND TO THE NE. EVEN SO WE DON/T ANTICIPATE THE NEED FOR ANY SMALL
CRAFT ADVISORY HEADLINES.

&&

.CLIMATE...
RECORD MAX TEMPS...
TUE 8/19...
KCHS 98 SET IN 1983
KCXM 98 SET IN 1895
KSAV 99 SET IN 1900 AND PREVIOUS

WED 8/20...
KCHS 97 SET IN 2005 AND PREVIOUS
KCXM 99 SET IN 1902
KSAV 102 SET IN 1900

THU 8/21...
KCHS 100 SET IN 1983
KCXM 99 SET IN 1900
KSAV 101 SET IN 1902

FRI 8/22...
KCHS 100 SET IN 1983
KCXM 98 SET IN 1983
KSAV 100 SET IN 1983

LAST TIME 100 DEGREES OR HIGHER...
KCHS JUNE 21 2011
KCXM JUNE 20 2011
KSAV JULY 26 2013

&&

.EQUIPMENT...
THE CHARLESTON SC WSR-88D /KCLX/ REMAINS OUT OF SERVICE DUE TO A
SIGNIFICANT MECHANICAL FAILURE. REPAIR WORK CONTINUES AND THE
RADAR COULD BECOME OPERATIONAL AS EARLY AS AUGUST 20TH OR 21ST.
UNTIL THE CHARLESTON SC RADAR RETURNS TO SERVICE...FOR DOPPLER
RADAR COVERAGE OF SOUTHEAST GEORGIA AND SOUTH COASTAL SOUTH
CAROLINA UTILIZE SURROUNDING RADARS INCLUDING KJAX...KJGX...
KVAX...KCAE AND KLTX.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

NEAR TERM...SPR
SHORT TERM...33
LONG TERM...JRL
AVIATION...33/SPR
MARINE...33/SPR
CLIMATE...33
EQUIPMENT...
Hazardous weather outlook, Aug 18, 12:09 PM EST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
109 PM EDT MON AUG 18 2014

AMZ374-191715-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
109 PM EDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-191715-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
109 PM EDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...ISOLATED THUNDERSTORMS COULD BRIEFLY BECOME
SEVERE WITH DAMAGING WIND GUSTS THIS AFTERNOON AND EVENING...ESPECIALLY
BETWEEN 3 PM AND 9 PM EDT.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE
LATEST INFORMATION INCLUDING POSSIBLE STATEMENTS AND WARNINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

EXCESSIVE HEAT...THE COMBINATION OF HIGH TEMPERATURES IN THE MID
TO UPPER 90S WITH MODERATE HUMIDITY WILL PRODUCE HEAT INDICES OF
105 TO 110 DEGREES WEDNESDAY THROUGH FRIDAY. HEAT ADVISORIES MAY
BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-191715-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
109 PM EDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS...ISOLATED THUNDERSTORMS COULD PRODUCE STRONG
WIND GUSTS EXCEEDING 35 KNOTS...FREQUENT CLOUD TO WATER LIGHTNING
AND VERY HEAVY RAIN THIS AFTERNOON INTO THIS EVENING...ESPECIALLY
BETWEEN 4 PM AND 9 PM EDT.

STAY ALERT FOR DETERIORATING CONDITIONS WHICH COULD PROMPT
STATEMENTS OR SPECIAL MARINE WARNINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 3:06 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
406 PM EDT MON AUG 18 2014

SCZ042-043-047>049-051-182045-
BEAUFORT-COASTAL COLLETON-COASTAL JASPER-HAMPTON-INLAND
COLLETON-INLAND JASPER-
406 PM EDT MON AUG 18 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON...JASPER...
COLLETON AND BEAUFORT COUNTIES THROUGH 445 PM EDT...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR PINELAND...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
PINELAND...STAFFORD...GILLISONVILLE...GRAYS...POSSUM CORNER...
BASHAN...GILMANIA...COOSAWHATCHIE...KRESS...MCPHERSONVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3278 8069 3247 8066 3255 8116 3269 8117
TIME...MOT...LOC 2006Z 260DEG 21KT 3263 8106
Special weather statement, Aug 18, 3:29 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
429 PM EDT MON AUG 18 2014

SCZ048>050-182100-
BEAUFORT-CHARLESTON-COASTAL COLLETON-
429 PM EDT MON AUG 18 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...COLLETON
AND BEAUFORT COUNTIES THROUGH 500 PM EDT...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM BENNETTS POINT TO
CHISOLM POINT...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BENNETTS POINT...CHISOLM POINT...COOSAW ISLAND...EDISTO ISLAND...
EDDINGS POINT...EDISTO BEACH STATE PARK...EDISTO BEACH...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3259 8013 3255 8017 3254 8017 3256 8019
      3247 8034 3245 8036 3244 8036 3245 8037
      3248 8034 3250 8035 3247 8040 3250 8043
      3249 8047 3246 8048 3241 8046 3243 8044
      3240 8043 3237 8049 3254 8067 3263 8037
TIME...MOT...LOC 2029Z 294DEG 12KT 3257 8038 3253 8061
Special weather statement, Aug 18, 4:00 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
500 PM EDT MON AUG 18 2014

SCZ048>050-182130-
BEAUFORT-CHARLESTON-COASTAL COLLETON-
500 PM EDT MON AUG 18 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...COLLETON
AND BEAUFORT COUNTIES THROUGH 530 PM EDT...

AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM EDISTO ISLAND TO
COFFIN POINT...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EDISTO ISLAND...COFFIN POINT...HARBOR ISLAND...ROCKVILLE...EDISTO
BEACH STATE PARK...SEABROOK ISLAND...EDISTO BEACH...BEACHWALKER
PARK...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

&&

LAT...LON 3254 8017 3255 8019 3256 8019 3251 8029
      3245 8036 3243 8035 3245 8037 3248 8034
      3250 8035 3247 8040 3250 8043 3249 8047
      3242 8046 3243 8044 3242 8045 3240 8042
      3239 8043 3250 8061 3264 8023 3261 8004
TIME...MOT...LOC 2101Z 274DEG 21KT 3256 8025 3248 8047
Special weather statement, Aug 18, 4:52 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
552 PM EDT MON AUG 18 2014

SCZ044-045-182245-
DORCHESTER-INLAND BERKELEY-
552 PM EDT MON AUG 18 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
BERKELEY COUNTIES THROUGH 645 PM EDT...

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM PRIOLEAU TO
REEVESVILLE...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
INDIAN FIELD...HUDSONTOWN...TEXAS...CROSS CROSS ROADS...SANDRIDGE...
PREGNALL...NORTHERN LAKE MOULTRIE...PINEVILLE...RUSSELLVILLE...
DORCHESTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE EXPECTED TO IMPACT LAKE MOULTRIE. BOATERS SHOULD
SEEK SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN WATERS...STAY AS
LOW AS POSSIBLE AND WEAR A PERSONAL FLOATATION DEVICE. SWIMMERS
SHOULD GET OUT OF THE WATER AND INTO A STURDY BUILDING. REMEMBER...IF
YOU CAN HEAR THUNDER YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3306 8037 3319 8078 3333 8051 3328 8048
      3326 8044 3326 8037 3328 8035 3327 8030
      3330 8026 3345 8022 3346 8016 3345 8015
      3349 8015 3351 8008 3350 7997 3345 7988
      3339 7983 3338 7978 3333 7974
TIME...MOT...LOC 2153Z 274DEG 27KT 3335 8018 3320 8059
Special weather statement, Aug 18, 5:41 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
641 PM EDT MON AUG 18 2014

SCZ044-045-182315-
DORCHESTER-INLAND BERKELEY-
641 PM EDT MON AUG 18 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
BERKELEY COUNTIES THROUGH 715 PM EDT...

AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM TEXAS TO ALVIN...
MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
PREGNALL...CHICORA...SOUTHERN LAKE MOULTRIE...WAMPEE...MACBETH...
SUGAR HILL...SIMPSON CROSSING...MURRAYSVILLE...MONCKS CORNER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

&&

LAT...LON 3300 8025 3316 8067 3327 8039 3326 8037
      3328 8035 3327 8030 3330 8026 3332 8026
      3346 7990 3339 7983 3338 7978 3332 7974
      3332 7971 3330 7966 3327 7956 3325 7953
TIME...MOT...LOC 2241Z 284DEG 27KT 3313 8052 3335 7983
Special weather statement, Aug 18, 5:54 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
654 PM EDT MON AUG 18 2014

GAZ088-SCZ040-182345-
ALLENDALE-SCREVEN-
654 PM EDT MON AUG 18 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND ALLENDALE
COUNTIES THROUGH 745 PM EDT...

AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR MILLHAVEN...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MILLHAVEN...HILLTONIA...BURTONS FERRY LANDING...AVERILL...MILLETT...
MILBURY...MARTIN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3293 8174 3304 8156 3308 8160 3308 8161
      3314 8145 3311 8136 3311 8128 3289 8127
      3289 8128 3284 8127 3284 8173
TIME...MOT...LOC 2254Z 252DEG 15KT 3298 8160

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Long

When
August 18, 6:18 PM EST to 6:19 PM EST
Where
Long County, 5.44 mi SE of Bayview
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.640, -81.670

The Long County 911 Call Center reported a tree down near the intersection of Highway 57 and Leonard Hughes Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540487.